Alert archive / Virginia / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 345, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Sep 2, 2012, 12:52 PM EDT for Franklin County, Virginia. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2012, 12:52 PM EDT (16:52 UTC)
- Expired
- Sep 2, 2012, 1:45 PM EDT
- In force
- 53 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
County Franklin County, VA
The radar
The Roanoke radar (KFCX), 20 km from the middle of the area, began a volume at 16:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 1:15 PM EDT | TSTM WND DMG | 5 Sse Boones Mill, VA | TREES DOWN ON GRASSY HILL ROAD. TIME ESTIMATED BY RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 4.9 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 591 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 862 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
967
WUUS51 KRNK 021652
SVRRNK
VAC067-021745-
/O.NEW.KRNK.SV.W.0345.120902T1652Z-120902T1745Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1252 PM EDT SUN SEP 2 2012
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA
* UNTIL 145 PM EDT.
* AT 1247 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR FERRUM...AND MOVING
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
ROCKY MOUNT...
WIRTZ...
BURNT CHIMNEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY FROM THIS STORM.
TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.
&&
LAT...LON 3695 8015 3697 8013 3698 8014 3699 8012
3700 8013 3701 8012 3704 8011 3721 7980
3703 7962 3684 8006
TIME...MOT...LOC 1652Z 236DEG 22KT 3697 8002
$$
JH2 follow-up statements
058
WWUS51 KRNK 021709
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EDT SUN SEP 2 2012
VAC067-021745-
/O.CON.KRNK.SV.W.0345.000000T0000Z-120902T1745Z/
FRANKLIN VA-
109 PM EDT SUN SEP 2 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM EDT
FOR FRANKLIN COUNTY...
AT 108 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FERRUM...MOVING
NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
FERRUM...
ROCKY MOUNT...
WIRTZ...
BURNT CHIMNEY...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.
INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS STORM.
TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
&&
LAT...LON 3695 8015 3697 8013 3698 8014 3699 8012
3700 8013 3701 8012 3704 8011 3721 7980
3703 7962 3684 8006
TIME...MOT...LOC 1709Z 236DEG 22KT 3697 8003
$$
JH399
WWUS51 KRNK 021741
SVSRNK
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
141 PM EDT SUN SEP 2 2012
VAC067-021752-
/O.EXP.KRNK.SV.W.0345.000000T0000Z-120902T1745Z/
FRANKLIN VA-
141 PM EDT SUN SEP 2 2012
...THE SEVERE THUNDERSTORM WARNING FOR FRANKLIN COUNTY EXPIRES AT 145
PM EDT...
THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.
TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3695 8015 3697 8013 3698 8014 3699 8012
3700 8013 3701 8012 3704 8011 3721 7980
3703 7962 3684 8006
TIME...MOT...LOC 1742Z 236DEG 22KT 3708 7982
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 12:47 PM EDT, 5 minutes earlier.
Area forecast discussion, Sep 2, 12:47 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1247 PM EDT SUN SEP 2 2012 .SYNOPSIS... THE REMNANTS OF HURRICANE ISAAC WILL IMPACT THE WEATHER ACROSS THE REGION FOR THE NEXT SEVERAL DAYS AS THEY DRIFT FROM THE MIDDLE MISSISSIPPI VALLEY REGION TOWARD THE CENTRAL APPALACHIANS. WITH DEEP TROPICAL MOISTURE LINGERING ACROSS THE REGION...EXPECT WIDESPREAD RAIN AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN THROUGH AT LEAST MID-WEEK UNTIL A FRONTAL SYSTEM ATTEMPTS TO DRY THINGS OUT SOME TOWARD THE END OF THE WEEK. IT WILL ALSO REMAIN WARM AND MUGGY WITH THE TROPICAL MOISTURE FIRMLY ENTRENCHED ACROSS THE AREA. && .NEAR TERM /THROUGH TONIGHT/... AS OF 1238 PM EDT SUNDAY... SCATTERED SHOWERS AND STORMS ARE RAPIDLY DEVELOPING WHERE EARLIER THINKING ANTICIPATED...HOWEVER BY ABOUT ONE HOUR SOONER. HAVE UPDATED THE GRIDS...PRIMARILY POP AND WX...TO ACCOMMODATE FOR THIS AND TWEAK IN TIME THE PROGRESSION OF THIS ACTIVITY THROUGH THE AFTERNOON. ANTICIPATE THAT THE MAIN FOCUS WILL PARALLEL ALONG AND JUST EAST OF THE CREST OF THE BLUE RIDGE. SOME OF THE HEAVIER CELLS MAIN CONTAIN LOCALLY HEAVY RAIN AND GUSTY WINDS. OTHERWISE...NO SIGNIFICANT CHANGES TO REST OF THE FORECAST ELEMENTS THROUGH THE AFTERNOON. AS OF 958 AM EDT SUNDAY... BASED UPON THE LATEST RADAR TRENDS OF KFCX 88D AND NEIGHBORING RADARS...HAVE MADE ADJUSTMENTS TO THE POP AND WX GRIDS THROUGH THE REMAINDER OF THE MORNING INTO THE AFTERNOON. SCATTERED SHOWERS AND STORMS CURRENTLY ARE CONFINED TO THOSE PARTS OF THE AREA NEAR AND NORTH OF I-64. THIS CLUSTER OF ACTIVITY WAS BEING REPRESENTED WELL VIA THE 06Z...2AM...RUN OF OUR LOCAL WRF MODEL. CONCURRENTLY...HAVE WEIGHTED ITS OUTPUT HEAVILY THROUGH THE EARLY AFTERNOON. THIS SOLUTIONS HAS LIMITED PRECIPITATION OUTSIDE OF THE AREA IMMEDIATELY DOWNSTREAM OF THE CURRENT ACTIVITY UNTIL NOON. AT THIS POINT...DAYTIME HEATING STARTS TO HELP IN THE FORMATION OF A GENEROUS COVERAGE OF SHOWERS AND STORMS PARELLEL TO AND ALONG THE CREST OF THE BLUE RIDGE AND EASTWARD INTO THE PIEDMONT. HAVE FOCUSED THE BEST AFTERNOON POPS...LIKELIES...ACROSS THE CENTRAL AND EASTERN PARTS OF THE FORECAST AREA. OTHERWISE...HAVE MADE ONLY MINOR TWEAKS TO HOURLY TEMPERATURES...DEW POINTS...WIND AND SKY COVER BASED UPON THE LATEST OBSERVATIONS AND EXPECTED TRENDS INTO THE EARLY AFTERNOON. AS OF 755 AM EDT SUNDAY... JUST MADE SOME MINOR TWEAKS TO THE POPS/WX/T/TD GRIDS DURING THE FIRST 6 HOURS...OTHERWISE NO SIGNIFICANT CHANGES AT THIS TIME. THERE ARE PATCHY AREAS OF DENSE FOG...BUT THIS WILL DISSIPATE QUICKLY ENOUGH THAT IT WAS NOT ADDED TO THE ZONES AT THIS TIME. FORECAST BASICALLY APPEARS ON TRACK AT THIS TIME. AS OF 445 AM EDT SUNDAY... THE REMNANTS OF HURRICANE ISAAC WILL CONTINUE TO BE THE PRIMARY WEATHER MAKER FOR OUR CWA DURING THE PERIOD AS THEY DRIFT SLOWLY FROM THE WESTERN TN/MID-MS VALLEY REGION. PWS WILL CONTINUE TO INCREASE TO NEAR 2.0 INCHES DURING THE PERIOD. THE ASSOCIATED UPPER LOW WILL DRIFT TOWARD THE SOUTHERN APPALACHIANS AND THEN SINK SOUTH BY TUE INTO THE SE STATES. THE REMNANT LOW CENTER OF ISAAC WILL DRIFT TOWARD THE NE STATES...HENCE DEVELOPING A SPLIT BETWEEN THE UPPER LOW AND THE REMNANT SFC LOW. EXACTLY HOW THIS IMPACTS THE CWA IN TERMS OF PCPN REMAINS TO BE SEEN. THE MAIN FEATURES TO WATCH DURING THE SHORT TERM FOR PCPN FOCUS WILL BE...A PERSISTENT NW-SE BAND OF CONVERGENCE FROM NORTHERN WV TOWARD EAST CENTRAL VA...ROUGHLY FROM EKN TO RIC...ESSENTIALLY DENOTING A PSEUDO/VERY WEAK BACK DOOR FRONT SUPPORTED BY A DEEP NE U.S. TROUGH...REMNANT FEEDER BANDS OF ISAAC NOW BEGINNING TO MOVE INTO THE CWA...AND THE CORE REMNANTS OF ISAAC...EXPECTED TO REMAIN ACROSS MIDDLE KY/TN THROUGH THE NEAR TERM. HENCE...THERE REMAIN MANY UNCERTAINTIES WITH REGARD TO EXTENT...AMOUNT...AND TIMING OF PCPN. NONETHELESS...ALL MODELS CONTINUE TO INDICATE WIDESPREAD PCPN ACROSS THE CWA...WITH THE MOST LIKELY AREA REMAINING ACROSS AREAS FROM EKN-RIC...IMPACTING OUR NORTHERN COUNTIES. IN THESE COUNTIES I HAVE ADVERTISED CATEGORICAL POPS...WITH CHC TO HIGH CHC POPS ELSEWHERE. GFS ADVERTISES VERY IMPRESSIVE INSTABILITY ACROSS THE CWA 18Z-00Z TODAY...WITH EVEN MODEST SHEAR NOTED NEAR THE ABOVE NOTED BOUNDARY. HENCE...HAVE INCLUDED TSRA ALL AREAS FROM LATE MORNING ON AS WELL AS A MENTION OF LOCALLY HEAVY RAIN GIVEN THE INCREASING PWS/TROPICAL AIR MASS IN PLACE. SPC DOES NOT CURRENTLY HAVE US OUTLOOKED FOR SEVERE...BUT CANNOT RULE OUT ISOLD WET DOWNBURSTS...SUCH AS OCCURRED SAT AFTERNOON. WITH RESPECT TO RAINFALL CONCERNS...THE AREA REMAINS IN A MILD DROUGHT. ALTHOUGH LOCALLY HEAVY DOWNPOURS MAY OCCUR...AT LEAST DURING THE NEXT 24 HOURS...OVERALL RAINFALL SHOULD NOT BE SUFFICIENT TO PRODUCE OTHER THAN VERY LOCALIZED FLASH FLOODING...IF AT ALL. THIS WOULD MAINLY BE IF SUCH RAINFALL OCCURRED IN URBAN AREAS. THUS...A FFA IS NOT NEEDED AT THIS TIME. THIS WILL BE AN INCREASING CONCERN INTO THE SHORT TERM PERIODS AS REMNANT ISAAC RAINFALL CONTINUES ACROSS THE CWA ON A DAILY BASIS THROUGH MID-WEEK. TEMPERATURES WILL CHANGE LITTLE DURING THE NEAR TERM AND INTO THE SHORT TERM. TROPICAL AIR MASS AND 850MB TEMPS STUCK NEAR +18C WILL RESULT IN LITTLE TO NO DAY-TO-DAY CHANGE IN MAX/MIN TEMPS. MIN TEMPS WILL BE WELL ABOVE NORMAL AND COOL LITTLE AT NIGHT...REMAINING IN THE LOW TO MID 70S ACROSS THE PIEDMONT REGION...WITH 60S MOUNTAINS. MAX TEMPS WILL DROP A LITTLE FROM RECENT DAYS BECAUSE OF CLOUD COVER AND MORE SHRA/TSRA ACTIVITY...BUT REMAIN A GOOD 5+ DEGREES ABOVE NORMAL MAX VALUES FOR THIS TIME OF YEAR...WITH READINGS IN THE LOW 90S STILL POSSIBLE ACROSS THE VA/NC PIEDMONT REGION. && .SHORT TERM /MONDAY THROUGH TUESDAY/... AS OF 242 AM EDT SUNDAY... REMNANTS OF ISAAC REMAINING INTACT AS IT DRIFTS SOUTHEAST OVER THE SOUTHERN OHIO VALLEY MONDAY. WEAK SHORT WAVES WILL MOVE OVER THE AREA AND AHEAD OF ISAAC MONDAY AND MONDAY NIGHT TO KEEP HIGH POPS IN THE FORECAST. STEERING FLOW REMAINS WEAK AND WITH PWATS RUNNING 2 STANDARD DEVIATIONS ABOVE NORMAL...HEAVY RAIN WILL ACCOMPANY MOST STORMS. WITH THE SLOW MOVEMENT OF STORMS...LOCALIZED FLASH FLOODING IS POSSIBLE...ESPECIALLY IN AREAS SEEING RAIN OVER THE WEEKEND. INTERESTING TWIST WITH REMNANTS OF ISAAC ON TUESDAY. SEVERAL MODELS SPLIT THE SYSTEM IN HALF WITH THE LOW LEVEL ENERGY MOVING NORTHEAST ACROSS THE MID ATLANTIC AND MID LEVEL FLOW HEADING SOUTHEAST OVER THE SOUTHEASTERN UNITED STATES. THE UPPER LEVEL FLOW CONTINUES TO DRIFT EASTWARD WITH THE LOW OPENING UP INTO A POSITIVE TILTED TROUGH. IF THIS HAPPENS...BULK OF THE SHOWERS WILL BE NORTHEAST AND SOUTH OF THE AREA. WE WILL STILL SEE SHOWERS AND THUNDERSTORMS IN THE REGION BUT THEY WILL BE MORE SCATTERED THAN WIDESPREAD. THE AREA WILL ALSO REMAIN IN A TROPICAL-LIKE AIR MASS WITH HEAVY RAIN ACCOMPANYING SLOW MOVING STORMS. PWATS AGAIN RUNNING 2 STANDARD DEVIATIONS ABOVE NORMAL. CLOUDS...RAIN AND EASTERLY FLOW WILL HAVE AFTERNOON TEMPERATURES RUNNING CLOSE TO NORMAL. OVERNIGHT LOW WILL BE MUGGY WITH SOME WARM MINIMUM RECORDS BEING THREATEN INTO MONDAY NIGHT AND TUESDAY NIGHT. && .LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/... AS OF 1230 PM EDT SATURDAY... TROPICAL MOISTURE WILL REMAIN IN PLACE ACROSS THE MID ATLANTIC INTO AT LEAST MID WEEK BUT SHOULD SEE A GRADUAL DRYING TREND STARTING LATER THURSDAY AND LASTING INTO NEXT WEEKEND. MAIN CONCERN EARLY ON WITH THE ISAAC REMNANT AS IT SEPARATES...WITH THE LOW LEVEL SURFACE WAVE HEADING THRU THE OHIO VALLEY AND POINTS EAST BY WEDNESDAY...WHILE THE MID LEVEL SUPPORT DETACHES AND GETS BLOCKED...SLIDING BY JUST TO OUR SW BEFORE FADING. THIS MAY ACT TO SLOW DOWN THE EXODUS OF THE ASSOCIATED BOUNDARY AS WELL WITH IT LINGERING ACROSS THE REGION TUESDAY NIGHT INTO WEDNESDAY. MODELS SUGGEST VERY HIGH PWATS AND STRONG SOUTHERLY MOISTURE TRANSPORT AROUND THE RESIDUAL VORT AXIS DURING THE MID WEEK PERIOD SO RUNNING WITH DECENT CHANCE POPS TUE NIGHT...AND HIGH CHANCE TO LIKELYS WED...PER HEATING OF TROPICAL JUICE ALONG THE LEFTOVER SURFACE BOUNDARY. THIS COULD ALSO LEAD TO A HIGH LIKELIHOOD OF HEAVY RAIN A BIT LONGER SO KEEPING IDEA AS SUGGESTED IN THE HWO. APPROACH OF THE NEXT NRN STREAM S/W TROF AND ITS ASSOCIATED COLD FRONT SHOULD FINALLY ACT AS A KICKER THURSDAY WITH THIS BOUNDARY PUSHING DEEPER MOISTURE TO THE EAST BY THURSDAY AFTERNOON. LEFT IN SOME CHANCE POPS SE AND NW SECTIONS THURSDAY BUT WITH OVERALL NW TRAJECTORY THINK COULD BE ONLY ISOLATED COVERAGE. MODELS PUSH THIS NEXT FRONT TO THE EAST OF THE AREA FRIDAY WITH WEAK HIGH PRESSURE BUILDING IN FROM THE NW SATURDAY BRINGING A TASTE OF DRIER AIR BY SATURDAY. HOWEVER GIVEN THE MAIN 5H TROF WELL NORTH AND A FLAT FLOW IN PLACE...LEAVING IN A LOW POP MENTION FOR FRIDAY GIVEN THE POTENTIAL FOR THE DRIER AIR TO BE A BIT SLOWER THAN PROGGED. TEMPS TO REMAIN PRETTY MUCH STATUS QUO INTO THURSDAY...WITH WARM/MUGGY NIGHTS...AND HUMID DAYS WITH HIGHS MAINLY IN THE 80S. PASSAGE OF FRONT SHOULD START TO KNOCK BACK HUMIDITY LEVELS FRIDAY AS WELL AS TEMPS OUT WEST AND ACROSS THE REGION BY SAT WHEN WILL ONLY SEE THE EAST CLIMB INTO THE 80S WHILE THE MOUNTAINS STAY IN THE 70S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... AS OF 740 AM EDT SUNDAY... TROPICAL AIR MASS AND LIGHT WINDS HAVE RESULTED IN MORE WIDESPREAD FG THAN EARLIER EXPECTED. LWB/BCB HAVE HAD LIFR CIGS/VSBYS LAST COUPLE OF HOURS. HOWEVER...IMPROVEMENT TO MVFR/VFR SHOULD BE FAIRLY QUICK WITHIN THE NEXT COUPLE OF HOURS. OTHER SITES HAVE REMAINED VFR THROUGHOUT THE NIGHT AND AT THIS POINT SHOULD REMAIN SO. OTHERWISE LAYERED MID/HIGH CLOUDS CONTINUE WITH PATCHY -RA/-SHRA PERSISTING THROUGHOUT MOST OF THE CWA. HEAVIER SHRA/TSRA HAVE BEEN CONFINED TO CONVERGENT AREA ALONG BACKDOOR FRONT JUST NORTH OF THE CWA BORDER FROM EKN-SHD-RIC. EXPECT -RA/-SHRA TO PERSIST UNTIL MID DAY WITH LAYERED MID CLOUDS...THEN MODELS SUGGEST HEATING WILL BE MORE THAN SUFFICIENT TO GET SCT TSRA GOING AT MOST TAF SITES IN THE 18Z-20Z TIME FRAME. THERE MAY BE MORE OF A DELAY IN INITIATION OF CONVECTION FOR DAN. INSTABILITY IS QUITE IMPRESSIVE ACROSS THE CWA TODAY AND WITH PWS NEARING 2.0 INCHES...EXPECT SOME PRETTY HEALTHY TSRA MID TO LATER AFTERNOON IF ENOUGH HEATING CAN BE REALIZED. WINDS TRANSITION TO SSW-SE 5-7KTS THROUGH TAF VALID PERIOD...EXCEPT WV SITES...WHERE DIRECTION CHAOTIC. THESE SE WINDS WILL RESULT IN UPSLOPE FLOW ALONG THE BLUE RIDGE AND LIKELY IFR-LIFR CIGS/VSBYS ROA-LYH AFT 08Z...ESPECIALLY IN LIGHT OF WET GROUND EXPECTED TO BE IN PLACE AT THAT TIME. THE USUAL PROBLEMS WITH LIFR CIGS/VSBYS CAN ALSO BE EXPECTED AT BLF/LWB/BCB AFT 08Z SUN...WHICH MAY ALSO BEGIN SOONER THAN NORMAL WITH WET GROUND IN PLACE. AS OF 200 AM EDT SUNDAY... VFR CIGS AND VFR-MVFR VSBYS WILL DOMINATE MUCH OF THE TAF VALID PERIOD AS THE REMNANTS OF ISAAC CONTINUE TO SPREAD TOWARD THE CWA FROM THE MID MS/TN VALLEY REGION. LAYERS OF MID/HIGH CLOUDS...TYPICAL OF A TROPICAL ENVIRONMENT...WILL REMAIN IN PLACE. WIDESPREAD -RA/SPRINKLES NOTED THROUGHOUT MOST OF THE CWA...SO THIS HAS BEEN ADDED TO THE TAFS OVERNIGHT/EARLY SUN. WITH DAYTIME HEATING...EXPECT MORE SHRA AND EVEN TSRA AFT 18Z. WILL DROP MENTION OF TSRA AFT 02Z. ENVIRONMENT NOT CONDUCIVE TO RADIATIONAL FOG DEVELOPMENT AT ALL...BUT AREAS IN/NEAR WHERE HEAVIER RAIN FELL LATE SAT MAY SEE DEVELOPMENT OF IFR-LIFR CIGS/VSBYS LATE TONIGHT/EARLY SUN. THIS SHOULD BE QUITE LOCALIZED AND QUESTIONABLE GIVEN EXTENT OF MID/HIGH CLOUDS. A SOUTHERLY FLOW EXPECTED TO DEVELOP AFT 14Z MOST TAF SITES AS THE CIRCULATION REMNANTS OF ISAAC DRIFT CLOSER AND BEGIN TO AFFECT THE WIND FIELD ACROSS THE REGION. SPEEDS REMAINING LESS THAN 10KTS THROUGH TAF VALID PERIOD. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...RAB NEAR TERM...DS/RAB SHORT TERM...RCS LONG TERM...JH AVIATION...RAB
Hazardous weather outlook, Sep 2, 9:23 AM EDT, 3 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 923 AM EDT SUN SEP 2 2012 NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-WVZ042>045-031330- ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES- WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA- BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST- MERCER-SUMMERS-MONROE-GREENBRIER- 923 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. VERY HEAVY RAINFALL FROM BANDS OR CLUSTERS OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE REMNANTS OF ISAAC CAN BE EXPECTED SUNDAY THROUGH WEDNESDAY. RAINFALL TOTALS OF 1 TO 3 INCHES MAY OCCUR IN SPOTS WITH LOCALLY HIGHER TOTALS POSSIBLE IF TRAINING OF STORMS DEVELOPS. THIS MAY BE ENOUGH RAINFALL TO CAUSE AT LEAST LOCALIZED FLOODING BY THE EARLY OR MIDDLE PART OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ004>006-020-VAZ043>047-058-059-031330- STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE- 923 AM EDT SUN SEP 2 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SHOWERS WITH THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE TODAY. THIS AFTERNOON AND EARLY EVENING...A FEW OF THE STORMS MAY BE STRONG ENOUGH TO PRODUCE VERY GUSTY WINDS AND BRIEF TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. TROPICAL MOISTURE ASSOCIATED WITH THE REMNANTS OF ISAAC WILL PUSH INTO THE AREA SUNDAY THROUGH WEDNESDAY RESULTING IN BANDS OF SLOW MOVING SHOWERS AND STORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE IN SPOTS INTO MID WEEK. BECAUSE OF DRY ANTECEDENT CONDITIONS...WIDESPREAD FLOODING PROBLEMS ARE NOT ANTICIPATED WITH THE PROJECTED RAINFALL AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. DS
In the hours before
Local storm report, Sep 2, 9:29 AM EDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
929 AM EDT SUN SEP 02 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0613 PM TSTM WND DMG 5 WNW COPPER HILL 37.10N 80.22W
09/01/2012 MONTGOMERY VA 911 CALL CENTER
LARGE TREE DOWN ON ALLEGHANY SPRINGS ROAD NEAR THE FLOYD
COUNTY BORDER.
0640 PM TSTM WND DMG 5 SW SALEM CITY 37.24N 80.13W
09/01/2012 ROANOKE VA LAW ENFORCEMENT
TREE AND POWER LINE DOWN ON POOR MOUNTAIN ROAD.
&&
JHSpecial weather statement, Sep 2, 10:04 AM EDT, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1004 AM EDT SUN SEP 2 2012
VAZ020-021500-
BATH VA-
1004 AM EDT SUN SEP 2 2012
...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN BATH
COUNTY...
AT 957 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 6 MILES
NORTHWEST OF MARLINTON TO 5 MILES SOUTHWEST OF MARLINTON TO NEOLA...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. RAINFALL
AMOUNTS OF UP TO AN INCH MAY OCCUR FROM MOUNTAIN GROVE TO BURNSVILLE.
THESE STORMS WILL BE NEAR LAKE MOOMAW AROUND 1035 AM...MOUNTAIN GROVE
AROUND 1040 AM...INGALLS FIELD AROUND 1050 AM...WARM SPRINGS AROUND
1055 AM AND BURNSVILLE AROUND 1100 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3821 7958 3820 7958 3805 7956
3795 7968 3794 7992 3795 7993 3795 8006
3803 7997 3808 7996 3810 7994 3813 7995
3815 7992 3818 7992 3824 7985 3827 7978
JHSpecial weather statement, Sep 2, 10:44 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1044 AM EDT SUN SEP 2 2012
VAZ020-021545-
BATH VA-
1044 AM EDT SUN SEP 2 2012
...STRONG THUNDERSTORMS AFFECTING BATH COUNTY...
AT 1039 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 16 MILES
NORTH OF WARM SPRINGS TO 6 MILES SOUTHEAST OF NEOLA...MOVING EAST AT
25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. A QUICK ONE
INCH OF RAIN OR MORE IN LESS THAN AN HOUR IS POSSIBLE WITH THIS BAND
OF STORMS. IF ON OR NEAR LAKE MOOMAW...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.
THESE STORMS WILL BE NEAR CALLISON AROUND 1050 AM...WARM SPRINGS
AROUND 1100 AM...INGALLS FIELD AROUND 1105 AM...DOUTHAT STATE PARK
AROUND 1110 AM AND NIMROD HALL AROUND 1130 AM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3822 7970 3820 7955 3818 7951 3816 7952
3818 7948 3817 7945 3785 7970 3789 7975
3789 7984 3800 8000 3808 7996 3810 7994
3812 7995 3821 7988 3827 7981
JHSpecial weather statement, Sep 2, 12:45 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1245 PM EDT SUN SEP 2 2012 NCZ001-002-018-019-021745- ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC- 1245 PM EDT SUN SEP 2 2012 ...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...ASHE...WATAUGA AND WILKES COUNTIES... AT 1243 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST OF SUGAR GROVE...MOVING EAST AT 30 MPH. WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THIS STORM WILL BE NEAR BOONE AROUND 1250 PM...SANDS...MEAT CAMP... AND AHO AROUND 1255 PM...RUTHERWOOD...AND TODD AROUND 100 PM...DEEP GAP AROUND 105 PM...FLEETWOOD...AND BALDWIN AROUND 110 PM AND CASCADE FALLS AROUND 115 PM. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER UPDATES OR POSSIBLE WARNINGS. LAT...LON 3652 8110 3626 8101 3613 8180 3630 8186 JH
Special weather statement, Sep 2, 12:49 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1249 PM EDT SUN SEP 2 2012
VAZ033-021745-
FRANKLIN VA-
1249 PM EDT SUN SEP 2 2012
...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY...
AT 1247 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF FERRUM...MOVING NORTHEAST AT 40 MPH.
WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. IF
ON OR NEAR SMITH MOUNTAIN LAKE...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. SUDDEN WIND GUSTS MAY BE STRONG ENOUGH
TO CAPSIZE YOUR VESSEL.
THIS STORM WILL BE NEAR ROCKY MOUNT AROUND 100 PM...WIRTZ AROUND 105
PM...BURNT CHIMNEY AROUND 110 PM...WESTERN SMITH MOUNTAIN LAKE AROUND
115 PM AND SOUTHERN SMITH MOUNTAIN LAKE AROUND 120 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3695 8016 3695 8014 3698 8014 3699 8012
3700 8013 3701 8012 3704 8011 3722 7981
3709 7961 3708 7962 3706 7959 3702 7960
3684 8007
JHThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 10:04 AM EDT | Special Weather Statement | RNK | Bath | 56 min |
| Sep 2, 10:44 AM EDT | Special Weather Statement | RNK | Bath | 61 min |
| Sep 2, 12:49 PM EDT | Special Weather Statement | RNK | Franklin | 56 min |
| Sep 2, 1:34 PM EDT | Special Weather Statement | RNK | Buckingham | 56 min |
| Sep 2, 1:46 PM EDT | Special Weather Statement | RNK | Charlotte | 59 min |
| Sep 2, 1:54 PM EDT | Areal Flood Advisory | RNK | Franklin | 3 hr |
| Sep 2, 2:30 PM EDT | Special Weather Statement | RNK | Buckingham | 15 min |
| Sep 2, 2:44 PM EDT | Special Weather Statement | RNK | Pittsylvania | 31 min |
| Sep 2, 2:58 PM EDT | Special Weather Statement | RNK | Amherst | 32 min |
| Sep 2, 3:10 PM EDT | Special Weather Statement | RNK | Campbell | 35 min |
| Sep 2, 3:17 PM EDT | Severe Thunderstorm Warning | RNK | Appomattox, Campbell, Charlotte, Halifax, Pittsylvania | 58 min |
| Sep 2, 3:20 PM EDT | Special Weather Statement | RNK | Carroll, City of Galax | 25 min |
| Sep 2, 4:11 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham | 64 min |
| Sep 2, 5:03 PM EDT | Special Weather Statement | RNK | Craig, Roanoke | 42 min |
| Sep 2, 5:16 PM EDT | Severe Thunderstorm Warning | RNK | Craig | 44 min |
| Sep 2, 5:22 PM EDT | Special Weather Statement | RNK | Amherst | 53 min |
| Sep 2, 5:30 PM EDT | Special Weather Statement | RNK | Botetourt | 30 min |
| Sep 2, 5:55 PM EDT | Special Weather Statement | RNK | Patrick | 65 min |
| Sep 2, 6:08 PM EDT | Special Weather Statement | RNK | Botetourt | 37 min |
| Sep 2, 6:44 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 46 min |
| Sep 2, 6:47 PM EDT | Special Weather Statement | RNK | City of Covington | 43 min |
| Sep 2, 7:10 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry, Pittsylvania, City of Martinsville | 65 min |
| Sep 2, 7:32 PM EDT | Special Weather Statement | RNK | Halifax | 58 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.